NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 12, 1:15 PM CST, 45 minutes earlier. Its key messages:
Area forecast discussion, Jan 12, 1:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
115 PM CST Fri Jan 12 2024
.KEY MESSAGES...
- Strong/damaging wind gusts are still forecast through the late
afternoon-early evening as a powerful low pressure system
lifts out. Rain may change to snow before ending as freezing
temperatures arrive. A brief dusting is most possible across
northern reaches of the region.
- A blast of arctic air envelops the region this weekend, with
temperatures forecast to hold below freezing for much of the
new week. Single digit to near zero degree lows, with negative
wind chills, will occur within the heart of this cold air
mass early next week.
- Sunday into Monday some accumulating snow remains a
possibility.
&&
.DISCUSSION...
Issued at 115 PM CST Fri Jan 12 2024
There are still high end markers for 50 mph+ gust potential
across our eastern FA this afternoon, with 30-45 mph gusts more
common in our western FA where the Advisory exists. We'll
continue both headlines as they are accordingly, though we may
can see an early expire/cancellation late this evening. The
convective threat is fast waning and likely gone by mid pm. Sub
freezing temps knocking on the doorstep of the FA are arriving
per forecast, and may change rain to snow before ending,
especially across northern reaches of the FA, where a dusting
remains possible. The winds look like they'll help drying of
lingering moisture as temps nosedive, so overall impacts should
be minimal.
Another lobe of vorticity advects across the region Saturday pm,
with some attendant moisture that may squeeze out as a few
flurries. The NBM is not picking this up very well, so we
followed our neighbors and collaboratively added some flurries
to that portion of the forecast.
Everyone gets down into the single digits and teens Saturday
night, as the heart of the arctic air mass begins to arrive.
This will begin a new week stretch where the temperature remains
below freezing both night and day thru the bulk of the week.
Lows in the single digits to near zero, with negative wind
chills, still look like a sure bet, whether we get much snow
accumulation Sunday-Monday or not. It does look like the snow
signal is lowering, lacking a closed low level low to work with,
but there may still be enough q-g forcing in the moisture layer
to produce an inch or two. Highest chances are shifting south,
with lowest chances north, but we're cold enough by then for
anything that falls to accumulate. LSR's pushing ever closer to
20:1 during this time frame (Sunday-Monday) will help maximize
said potential.
Another reinforcing blast of cold comes again toward the end of
the week/forecast, which may either extend or begin anew a sub
freezing stretch. Attached to this big trof swing/passage is
modeling hints of snow accums with it too, but that's way too
far out for now to mention...just something to watch as it
evolves.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 115 PM CST Fri Jan 12 2024
Cigs continue to bounce around but are generally between MVFR
and IFR. After a lull, winds are expected to pick back up out of
the west and southwest and will be gusting to around 30-40 kts
at the terminals generally...though some higher gusts cannot be
ruled out. Rain may change to snow briefly before ending, so
included that mention as well.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until midnight CST tonight for ILZ075-076-
080>082-084>086-088-089-092-093.
High Wind Warning until midnight CST tonight for ILZ077-078-
083-087-090-091-094.
MO...Wind Advisory until midnight CST tonight for MOZ076-086-087-
100-107>111.
High Wind Warning until midnight CST tonight for MOZ112-114.
IN...High Wind Warning until midnight CST /1 AM EST/ tonight for
INZ081-082-085>088.
KY...High Wind Warning until midnight CST tonight for KYZ001>022.
&&Special weather statement, Jan 12, 11:24 AM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1124 AM CST Fri Jan 12 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-130900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
1124 AM CST Fri Jan 12 2024 /1224 PM EST Fri Jan 12 2024/
...Extended Arctic Cold Snap Coming....
Arctic air will soon begin spreading into the region as we head
into the holiday weekend. This will eventually help change
rain over to some brief light snow in some places just before it
ends, and it will offer sub freezing air for any moisture that
lingers despite the wind's drying effect.
We'll soon begin this weekend a stretch that will run the bulk of
the new week with air temperatures remaining below the freezing
mark, even for daytime highs. Our coldest nights will see lows in
the single digits, maybe even near zero, not to mention the
potential for negative wind chills.
This extended cold snap will be dangerous to those without
adequate shelter and will likely challenge plumbing and other
cold-sensitive infrastructure. Such a long period below freezing
only occurs about 3 to 4 times every 30 to 40 years in this
region. Take necessary action to protect yourself and winterize
property.
While accumulating snow remains a possibility from late Sunday
into Monday, forecast amounts have been trending lower. We'll have
to wait a little while longer to get more specific.